Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 84, NWS Northern Indiana

June 29, 2003Blackford County, Jay County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 29, 2003, 3:51 PM EST for Blackford County, Jay County, Indiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2003, 3:51 PM EST (20:51 UTC)
Expired
Jun 29, 2003, 4:45 PM EST
In force
54 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Blackford County, IN, Jay County, IN

The radar

The Northern Indiana radar (KIWX), 107 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 292051
SVRIWX
INC009-075-292145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
350 PM EST SUN JUN 29 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLACKFORD COUNTY IN INDIANA
  JAY COUNTY IN INDIANA

* UNTIL 445 PM EST

* AT 350 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF HARTFORD CITY...MOVING    
  EAST NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...      
  HARTFORD CITY
  PENNVILLE
  PORTLAND
  TRENTON
  SALAMONIA

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

THREE QUARTER INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE 
STORM SEEK SHELTER IMMEDIATELY

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4056 8544 4036 8545 4033 8482 4057 8483

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:00 PM EST, 51 minutes earlier.

Area forecast discussion, Jun 29, 3:00 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SUN JUN 29 2003

FORECAST DISCUSSION FOR TODAY THROUGH WEDNESDAY...

EARLIER A FEW STORMS FIRED UP IN OUR MICHIGAN COUNTIES AND MOVED
EASTWARD BUT DIDNT AMOUNT TO MUCH. SOME STORMS HAVE FIRED UP IN
ELKHART AND LAGRANGE COUNTIES AND THERE ARE SOME STRONGER ONES DOWN
IN THE CENTRAL PART OF THE STATE. BECAUSE OF ALL THIS THREW IN A
CHANCE FOR THE EARLY EVENING HOURS IN OUR EASTERN PART. INDICIES
SHOWING SOME INSTABILITY BUT NOTHING IS TOO GREAT. FRONT IS JUST TO
OUR NORTHWEST AND SOME BOUNDARIES SETTING UP IN THE ZONAL FLOW.
FRONT SHOULD THEN SAG FAR ENOUGH SOUTHWARD TO LEAVE TONIGHT DRY.
THEN DEPENDING ON THE POSITIONING OF THE FRONT TOMORROW COULD HAVE
SOME STORMS THROUGH OUR VERY SOUTHERN COUNTIES. THIS MATCHES UP WITH
OUR SOUTHERN NEIGHBORS. TUESDAY NIGHT THROUGH WEDNESDAY SHOULD THEN
BE DRY AS THAT FRONT IS THEN FAR ENOUGH SOUTH AND HIGH PRESSURE WILL
BE OVER OUR CWA. TEMPERATURES FROM PREVIOUS FORECAST LOOKED TO STILL
BE ON TRACK.

FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH SUNDAY...

FEW CHANGES TO EXTENDED GRIDS THIS PACKAGE. CHANCES FOR
PRECIPITATION LATE THIS WEEK AND INTO WEEKEND WILL DEPEND ON
LOCATION OF QUASISTATIONARY BOUNDARY AND GULF MOISTURE. GFS
CONTINUES TO SHOW SOME TYPE OF MCS NORTH OF FRONT CROSSING THE GREAT
LAKES. CANNOT BE SURE IF THIS IS CONVECTIVE FEEDBACK OR NOT. EVEN IF
NOT...MODELS STILL INDICATE WEEK FRONT CROSSING AREA FRI AND HANGING
UP NEAR OR JUST TO SOUTH. ALSO OF INTEREST WILL BE MOISTURE COMING
NORTH OUT OF GULF OF MEXICO AND ITS MOVEMENT AND INTERACTION WITH
FRONT. TOO EARLY TO TRY AND PINPOINT ALL THIS SO WL CONTINUE CURRENT
FORECAST. TRENDED TOWARD HPC GRAPHICS/FORECAST FOR MOST OF EXTENDED
WHICH IS IN LINE WITH GOING FORECAST.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

BML/SLL
Hazardous weather outlook, Jun 29, 5:25 AM EST, 10 hours 26 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-301030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 AM EST SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE FORECAST TODAY. SOME SCATTERED
NON-SEVERE THUNDERSTORMS WILL BE ONGOING THIS MORNING...BUT
ADDITIONAL STORMS AHEAD OF A WEAK COLD FRONT ARE FORECAST TO DEVELOP
AND MOVE INTO SOUTHWEST MICHIGAN AND NORTH CENTRAL INDIANA BY LATE
MORNING. THE STORMS WILL MOVE EAST AND INTENSIFY ACROSS NORTHWEST
OHIO AND NORTHEAST INDIANA BY EARLY AFTERNOON. THERE IS A CHANCE
THAT SOME OF THE STORMS IN NORTHWEST OHIO AND NORTHEAST INDIANA MAY
PRODUCE ISOLATED DAMAGING WIND GUSTS AND HAIL TO ONE INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS MAINLY ALONG AND SOUTH OF A
LOGANSPORT INDIANA TO LIMA OHIO LINE MONDAY AFTERNOON AND MONDAY
NIGHT. THESE STORMS ARE NOT ANTICIPATED TO BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS INDEPENDENCE DAY AND SATURDAY. IT
IS UNCERTAIN AT THIS TIME IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY EARLY THIS
AFTERNOON...PARTICULARLY IN NORTHWEST OHIO AND NORTHEAST INDIANA.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.